Hi. I do not think I have MS or ALS but I made an appt with a neuro for a month from now. This is my problem: Last winter I had this weird 3 week illness, similar to a flu, but without a high fever. My daughter was also sick and when her fever broke, she broke out in a rash on back/abdominal area that looked like roseola, but she is up to date on vaccinations, she is fine now. WIth me, I had bloodwork done and all was normal except atypical lymphocytes were 5% but mono spot test was negative, so i had some viral illness. So then for a couple months after this i had really bad knee and hip joint pain, but now that's gone. Also, I had itchy bumps for a couple months on my back, top of shoulders, chest, that looked like folliculitis but they are gone. Anyways, the most annoying thing, remember the sickness started in Dec/Jan was in march i started getting muscle twitching and it hasn't stopped. It started just my right eyelid for 8 weeks straight, then moved to right side of my face, then down my right arm, and now it spread everywhere. Some days are better than others. It does not hurt and is not a spasm, just twitching. But the ones in my face bother me and my cheeks hurt sometimes, it feels like they are being pulled backwards towards my ears sometimes, and that hurts. Past couple months been having chest discomfort, not pain, but pressure. I started taking gaviscon and that helped! Yay! I think my esophagus is also spasming down low and letting gastric acid flow up causing GERD symptoms. SO when is this going to stop? I wonder if that weird viral thing went into my nervous system and caused some damage, that would be biggest concern. ANd then, how do i repair myself, or do i have to live with twitching forever? And i do not want botox injections in my face (the eye doc told me that). That has to be an answer somewhere. What do i do?
Greetings. You are wise to not jump to MS or ALS as the answer for your problems. Unfortunately, from what I know, this type of viral reaction in your nervous system can last upwards of a year or so.
The GERD idea should be looked into further for the discomfort because that is most probably totally unrelated to the nervous system twitching.
I can't imagine a twitching eyelid for a long period of time - that would really begin to bother me. Is there a reason why the doctor and you are against the botox use? It has some great applications, including these spasms, twitches and headaches.
The neuro workup should be helpful and I hope you will come back and let us know how this case evolves - we are always learning from all of these experiences. I hope you feel better soon, Laura
My two cents...... I think you're probably right that you don't have MS or ALS, because most of what you initially experienced are not sx's of either MS or ALS. I'm thinking like Laura, and it maybe from what ever viral infection you had and how long it's going to take to get it behind you, would depend on what it was.
In the mean time you could have a try at an improved diet and exercise program, to see if being healthier helps any, it can't hurt and it will give you something to work on, whilst waiting for appointments, tests etc.
Well.. here's the deal. I had an EGD a year before all this started and it came back Duodenal Intrepithelial Lymphocytosis/MARSH2 which is indicative of celiac disease, autoimmune disease, NSAID use, or infection. I am negative celiac because my labs are normal. I do not use NSAIDS and was not at all during that time period. I was negative for H pylori or any other infection. So all that's left is some weird autoimmune response, not yet identified. Low magnesium is common amongst celiac sufferers, and being that my small bowel is like a celiac patient, i was thinking i am suffering from a magnesium deficiency, because my small bowel is damaged and can't absorb magnesium, just like how a celiac patient would react. The problem in my case is that we do not know why my small bowel is reacting or what it is reacting to. So I am a medical mystery and it is extremely frustrating. I did gluten free diet and yes i did respond, then a did a paleo diet where you just eliminate all grains and that was the best i ever felt. Then I got sick last winter, went back to grains. Now this is where I am at with twitching and bad GERD. I just don't understand and wish I could get some answers. I have a very long family hx of autoimmune disorders amongst 1st and 2nd degree relatives and I am the only one undiagnosed. It is the not knowing that is bothering me. Interestingly, the gaviscon which i started taking 4 days ago, and which is helping me, has 100 mg magnesium per tablet. So i think i am magnesium deficient but i think that viral infection set me up to make things worse
oh, and the doctor was all for botox, but I am against it for several reason. 1. if they hit the wrong nerve your face will droop for 3 months. 2. It only lasts 3 months and then you have to get it again. 3. insurance usually will not cover it and if it does cover it is still going to be an expensive out of pocket payment.4. that only temporaririly fixes the problem; it does not get to the root cause, and 5. it's everywhere and they cant inject my entire body with botox!
I did have a problem where in the worst of the twiching if i touched my foredhead it would trigger the whole face to spasm... i read that is sign of magnesium deficiency as well.. it is called Tchvostek and there is another name but i forget what the other name is. I always have such strange problems and I am sick of hearing I DONT KNOW from every doctor i see... that is why i just stopped seeing doctors and figure i just have to live with these problems. But i have to tell you every day it is a struggle. But there is no help available so i feel helpless
I thought it was important to mention to you that there are oodles of kinds of Magnesium around & they are all very different. Epsom Salts is magnesium so you wouldn't want to take that unless you were really badly constipated.
Many forms of Magnesium are not readily absorbed in the body & end up in your intestines not your blood. I take a Magnesium supplement daily "Magnesium Citrate" which is supposed to be 99% absorbed & not just sent out the other end.
The Magnesium in the Gaviscon is yet another form of magnesium. It is important that you purchase a magnesium supplement that is readily absorbed into your body so check with the pharmacist or naturopath. Many of the forms readily available on the shelves travel to the intestines & then draw water into your intestines which in turn causes diarrhoea or watery stools. This kind is not going to help you. I'm a strong believer in Magnesium supplements so definitely give it a try.
I also have heard that you can have Celiac with negative blood work & that it often requires a biopsy which it appears you have had done. I would go onto the diet & take magnesium if it is making you recover from your symptoms. Let us know how it goes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.